Avalanche, Absaroka Mountains
- When
- January 2, 3:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
An ice climber was killed when an avalanche one-quarter mile across swept 2,000 feet down a mountainside and spilled over the edge of a steep slope he was climbing. His climbing partner was uninjured.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An ice climber was killed when an avalanche one-quarter mile across swept 2,000 feet down a mountainside and spilled over the edge of a steep slope he was climbing. His climbing partner was uninjured. The two climbers experienced two smaller avalanches prior to the fatal slide during their more than 1,000 foot ascent. The slide occurred on The Main Vein, a popular climbing spot on the upper South Fork of the Shoshone River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 2, 1:39 PM MST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 139 PM MST FRI JAN 2 2009 .UPDATE...HAVE CANCELED THE HIGH WIND WARNING FOR THE CODY FOOTHILLS...THE ABSAROKA MTNS AND THE LANDER FOOTHILLS SINCE THE MOUNTAIN WAVE SIGNATURES HAVE DISSIPATED AND THE AIRMASS IS DESTABILIZING...ALTHOUGH LND WINDS ARE STILL GUSTING TO 44 KNOTS. HAVE CANCELED THE WINTER STORM WARNING FOR THE STAR VALLEY DUE TO TEMPS BEING TOO WARM AND SOME OF THE PRECIP FALLING AS RAIN. CANCELED THE WINTER STORM WARNING FOR ZONE 25 FOR WARM TEMPS AND LACK OF PRECIP AS MUCH OF OUR CWA IS HAVING A TEMPORARY RESPITE FROM THE PRECIP AS WE ARE NOW IN THE WARM SECTOR OF THE STORM SYSTEM. && .PREV DISCUSSION... /ISSUED 318 AM MST FRI JAN 2 2009/ SHORT TERM...TODAY THROUGH SUNDAY NIGHT VERY FAST ZONAL FLOW CONTINUES TO MOVE SWIFTLY ACROSS WYOMING THIS MORNING. STRONG WINDS CONTINUE TO BLOW IN THE WIND RIVER MOUNTAINS AND GREEN/RATTLESNAKE MOUNTAINS. HIGH WINDS HAVE BEEN REPORTED IN THE GREENS AND RATTLESNAKE MOUNTAINS CONSISTENTLY SINCE YESTERDAY AFTERNOON. H7 WINDS OF 50+ KTS TO PERSIST THROUGH THE DAY TODAY OVER THESE AREAS...AS WELL AS THE ABSAROKAS...CODY FOOTHILLS AND NATRONA COUNTY. HIGH WIND WARNINGS ARE IN EFFECT FOR THESE AREAS THROUGH 5 PM THIS AFTERNOON. SUBSTANTIAL DRYING INDICATED ON WV TO BRING A HIGH POTENTIAL FOR MOUNTAIN WAVE BREAKAGE IN THE LANDER FOOTHILLS AS WELL. HAVE EXTENDED THIS WARNING THROUGH NOON. WINDS SIGNIFICANTLY CUT OFF AROUND 00Z THIS EVENING AS JET EXITS. MAINLY LIGHT SNOW CONTINUES IN THE WEST THIS MORNING. THE WEST VALLEYS MAY BE GETTING SOME LIGHT RAIN AS TEMPERATURES ARE WELL ABOVE FREEZING...IN FACT AFTON IS AT 43F AT 0100L. EXPECT IF THERE IS ANY RAIN...IT WOULD CHANGE TO SNOW BY LATE MORNING AS THE BAROCLINIC ZONE APPROACHES. IT CURRENTLY LIES OVER WESTERN OREGON AND WASHINGTON...AND ANTICIPATE IT REACHING WESTERN WYOMING AROUND 15Z. THIS BAROCLINIC LEAF WILL BRING A RAPID INTENSIFICATION OF SNOW...CONTINUING INTO THE AFTERNOON BEFORE TAPERING OFF TO SHOWERS. DECENT INSTABILITY MOVES IN WITH NAM12 SHOWING SOME NEGATIVE LIS...SO WOULDNT BE SURPRISED TO SEE A FEW LIGHTNING STRIKES. WILL ALLOW CURRENT HIGHLIGHTS TO RIDE AS IS THROUGH 06Z THIS EVENING. COLD FRONT ENTERS NORTHERN WYOMING THIS EVENING...WITH SNOW MOVING IN SHORTLY BEHIND IT. MODELS STILL HAVING TROUBLE RESOLVING WHETHER THE SNOW WILL BACK INTO THE BIG HORN AND WIND RIVER BASINS. BUT THEY DO SHOW IT HITTING JOHNSON AND NATRONA COUNTIES TONIGHT INTO SATURDAY. LOW END ADVISORIES MAY BE NEEDED FOR THESE AREAS. HAVE RAISED POPS TO CATEGORICAL IN THESE AREAS TO ACCOUNT FOR THIS. AS FOR THE THE CENTRAL BASINS...H7 TROUGH MOVES THROUGH WITH A BRIEF DURATION OF NORTHERLY UPSLOPE FLOW 12-18Z SATURDAY. THINK THESE AREAS WILL GET SOME SNOW...BUT WOULD BE SHORT LIVED AND LIGHT. DID CONTINUE THE LIKELY POPS IN THESE AREAS FOR NOW. SOME PRETTY COLD AIR MOVES IN BEHIND THE FRONT. MAX TEMPS SATURDAY WILL BE IN THE SINGLE DIGITS IN THE MOUNTAINS...AND TEENS IN LOWER ELEVATIONS. WILL HAVE SOME CLEARING SUNDAY NIGHT...AND THIS COMBINED WITH H7 TEMPS APPROACHING -20C...WILL PRODUCE WIDESPREAD SUB ZERO LOWS SUNDAY MORNING. FLAT RIDGE BUILDS IN SUNDAY WITH STRONG WARM AIR ADVECTION ALOFT. LEE TROUGH BUILDS WITH WINDS STARTING TO INCREASE AGAIN. TEMPERATURES WILL BE COOL SUNDAY...THOUGH SLIGHTLY WARMER IN AREAS WITH THE BREEZES. WINDS INCREASE FURTHER SUNDAY NIGHT AS THE NEXT JET APPROACHES. LONG TERM...MONDAY THROUGH FRIDAY WEATHER PATTERN LOOKS TO BE ACTIVE THROUGH THIS PERIOD. THE GFS AND ECMWF MODELS BRING FAST MOVING WEATHER SYSTEMS ACROSS THE AREA IN A NORTHWEST FLOW ALOFT. ECMWF AND GFS TIMING ARE GOOD FOR THE MONDAY SYSTEM WHICH LINGERS INTO TUE. THE GFS BRINGS ANOTHER SYSTEM INTO THE AREA THURSDAY WHILE THE ECMWF IS A BIT FASTER AND HAS A SYSTEM PASSING THROUGH WED NIGHT. THEN BOTH MODELS AGREE WITH ANOTHER SYSTEM FOR NEXT FRIDAY. AS FOR THE DETAILS...SNOW FOR THE MOUNTAINS MONDAY INTO TUESDAY. A SLIGHT CHANCE OF LIGHT SNOW FOR NOW CENTRAL AND EAST MONDAY NIGHT INTO TUESDAY AS THE TROUGH MOVES THROUGH THE REGION. THIS CAN BE REFINED BETTER IN TIME. DRY WEATHER TUESDAY NIGHT AND WED CENTRAL AND EAST. STILL SOME LIGHT SNOW AT TIMES ALL MOUNTAINS TUE NIGHT AND WED WITH MOISTURE AND UPGLIDE FORECAST. THE NW FLOW ALOFT WOULD FAVOR THE NW WY MTS AND THE NORTHERN BIGHORN MTS. ON THURSDAY HAVE RAISED PRECIP CHANCES A BIT FOR THE MOUNTAINS AND THE NORTH AND EAST ZONES IF THE GFS TIMING IS CORRECT. CAN ADJUST THIS FORECAST IN TIME. THEN INCREASE THE SNOW CHANCES FOR THE MOUNTAINS FRIDAY WITH LOW PRECIP CHANCE ELSEWHERE NEXT FRIDAY. TEMPERATURES TO BE WARMER MONDAY WITH LITTLE CHANGE OR SLIGHTLY COOLER TUE. THEN WARMER HIGHS WED AND THU. SOME COOLING FOR NEXT FRIDAY. AVIATION... PACIFIC MOISTURE IN WEST FLOW WILL BRING LOW CEILINGS AND VISIBILITIES WITH WIDESPREAD SNOW IN THE MOUNTAINS AND VALLEYS OF THE WEST. MVFR TO IFR CONDITIONS WILL PERSIST FOR KJAC...KPNA...AND KBPI WITH WIDESPREAD MOUNTAIN OBSCURATIONS. STRONG AND ERRATIC WINDS WILL PRODUCE AREAS OF LLWS IN THE LEE OF THE CONTINENTAL DIVIDE WHERE VFR CONDITIONS WILL PREVAIL WHILE STRONG SURFACE WINDS WILL BLOW THROUGH THE KRKS TO KCPR CORRIDOR. A COLD FRONT WILL BRING LOW CLOUDS AND AREAS OF SNOW MOVING SOUTH OUT OF MONTANA IN THE EVENING WITH MVFR CONDITIONS SPREADING ACROSS NORTHERN WYOMING...AND IFR CONDITIONS DEVELOPING OVER THE BIGHORN MOUNTAINS. THE WIND ACROSS THE NORTH WILL SHIFT TO THE NORTHEAST BEHIND THE COLD FRONT. FIRE WEATHER... WINDS WILL REMAIN WINDY TO STRONG ACROSS WYOMING TODAY THROUGH FRIDAY. SIGNIFICANT SNOWFALL IS EXPECTED IN THE WEST THROUGH TODAY...SPREADING EAST OF THE DIVIDE TONIGHT INTO SATURDAY. IT WILL TURN MUCH COLDER SATURDAY AS A COLD FRONT MOVES THROUGH. OTHERWISE SUNDAY WILL BE A BENIGN DAY. WINDS BEGIN TO INCREASE LATE SUNDAY AFTERNOON/EVENING...LIKELY BECOMING STRONG AGAIN MONDAY. SNOW RETURNS TO THE WEST BEGINNING MONDAY AS WELL. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM MST THIS AFTERNOON FOR WYZ019-020. WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ001-012- 013-024. WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR WYZ014>016. && SHORT TERM...LIPSON LONG TERM...AR AVIATION...C.BAKER FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 240 PM MST FRI JAN 2 2009 WYZ001>020-022>030-031100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 240 PM MST FRI JAN 2 2009 ...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PARTS OF WEST CENTRAL WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT AND EARLY SATURDAY A MIXED BAG OF WINTER WEATHER WILL AFFECT THE REGION INTO SATURDAY. FIRST...SNOWFALL WILL REMAIN HEAVY AT TIMES TONIGHT IN THE NORTHWEST AND WESTERN MOUNTAINS. FINAL ACCUMULATIONS COULD REACH ONE TO TWO FEET IN SOME AREAS OF THE HIGH COUNTRY. THE SNOW WILL THEN TRANSITION FROM WEST TO EAST OVERNIGHT. A STRONG COLD FRONT WILL BRING SNOW TO THE LOWER ELEVATIONS EAST OF THE DIVIDE. ALTHOUGH SIGNIFICANT AMOUNTS ARE NOT ANTICIPATED... VISIBILITIES COULD BE BRIEFLY REDUCED BY EARLY SATURDAY MORNING DUE TO SNOW AND WIND...ESPECIALLY ACROSS JOHNSON AND NATRONA COUNTIES. FINALLY...THIS COLD FRONT WILL ALSO USHER IN MUCH COLDER AIR WITH A SHARP DROP IN HIGH TEMPERATURES ON SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY LIGHT SNOW WILL CONTINUE ACROSS PARTS OF NATRONA AND JOHNSON COUNTIES LATER ON SATURDAY. THIS COULD RESULT IN SLICK ROADS. A NEW STORM SYSTEM WILL BRING A GOOD CHANCE OF SNOW TO THE MOUNTAINS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS WEST CENTRAL WYOMING ARE ASKED TO REPORT STRONG WIND SPEEDS AND SNOW ACCUMULATIONS THROUGH SATURDAY. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1159 AM MST FRI JAN 2 2009 WYZ018-022200- LANDER FOOTHILLS- 1159 AM MST FRI JAN 2 2009 WINDS WILL REMAIN STRONG THIS AFTERNOON FOR THE LANDER AREA. SOUTHWEST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THROUGH EARLY EVENING. TRAVELERS TAKE CARE ON HIGHWAY 287 FROM WORT WASHAKIE TO LANDER TO RED CANYON AS GUSTY CROSSWINDS WILL BE ENCOUNTERED. BERC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1224 PM MST FRI JAN 2 2009 WYZ009>011-022200- BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY- SOUTHEAST JOHNSON COUNTY- 1224 PM MST FRI JAN 2 2009 WINDS WILL REMAIN STRONG THIS AFTERNOON FOR JOHNSON COUNTY. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 45 MPH CAN BE EXPECTED THROUGH THE AFTERNOON. TRAVELERS TAKE CARE ALONG INTERSTATES 25 AND 90 IN JOHNSON COUNTY AS GUSTY CROSSWINDS WILL BE ENCOUNTERED. BERC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 251 PM MST FRI JAN 2 2009 WYZ009>011-020-030200- BIGHORN MOUNTAINS SOUTHEAST-NATRONA COUNTY LOWER ELEVATIONS- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- 251 PM MST FRI JAN 2 2009 WINDS WILL REMAIN STRONG THIS AFTERNOON FOR JOHNSON AND NATRONA COUNTIES. SOUTHWEST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THROUGH THE EARLY EVENING. TRAVELERS TAKE CARE ALONG INTERSTATES 25 AND 90 IN JOHNSON COUNTY...AND HIGHWAY 20 26 FROM CASPER TO HILAND AS GUSTY CROSSWINDS WILL BE ENCOUNTERED. WYZ018-030200- LANDER FOOTHILLS- 251 PM MST FRI JAN 2 2009 WINDS WILL REMAIN STRONG THIS AFTERNOON FOR THE LANDER AREA. SOUTHWEST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THROUGH THE EARLY EVENING. TRAVELERS TAKE CARE ALONG HIGHWAY 287 FROM FORT WASHAKIE TO RED CANYON AS GUSTY CROSSWINDS WILL BE ENCOUNTERED. BERC
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Absaroka Mountains | 2009-01-02 | 45 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142215.